Wyoming, 2023High Wind in Wyoming, November 22, 2023
November 22, 2023 · NWS CYS · 1 event in 1 county or zone
Strong winds gusting around 60 mph were reported along Interstate 25 near Bordeaux in the Central Laramie Range early in the morning on 22 November.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds gusting around 60 mph were reported along Interstate 25 near Bordeaux in the Central Laramie Range early in the morning on 22 November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 21, 4:20 PM MST, 8 hours 16 minutes earlier.
Area forecast discussion, Nov 21, 4:20 PM MST, 8 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 PM MST Tue Nov 21 2023
.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM MST Tue Nov 21 2023
Tranquil weather by Wyoming standards will continue for the next 36
hours ahead of our next storm system. A southwest to northeast-
oriented ridge axis will traverse the central Rocky Mountain states
overnight tonight through Wednesday morning, resulting in abundant
clear skies and generally lighter winds across much of the high
plains. Pressure gradients will begin to increase throughout the mid-
morning hours on Wednesday, especially over the Laramie range. This
combined with a bit of increasing flow aloft will set the stage for
a brief high-wind event in the typically windy gap corridors along
the Laramie Range. This wind event will be short lived however, with
guidance relaxing flow in this corridor by the early afternoon.
Forecast high temperatures have been increased for Wednesday given
favorable downslope flow and mainly clear skies. Have nudged
guidance toward the 90th percentile of guidance. KCYS may take a run
at a record high, which would be 67 degrees. Our next storm system
will gradually approach overnight Wednesday night. Expect high
clouds to increase and thicken in the northern zones after sunset
with generally overcast skies area wide by morning. A surface
cold front will slide southward as well through the overnight
hours, so despite the increase in cloud cover, expect a chillier
overnight on Wednesday night in the eastern plains than was seen
in prior overnight periods.
.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM MST Tue Nov 21 2023
KEY MESSAGES:
* A significant change in the weather is expected starting
Thanksgiving Day, with mild weather giving way to much colder
conditions and widespread snowfall Thursday afternoon through
early Saturday.
* Minor changes to forecast snowfall were made with this update,
resulting in an expansion of the Winter Storm Watch to the
Southern Laramie Range and northern Sioux County.
* Bitter cold temperatures during and after the snowfall may produce
wind chill values near to below zero for much of the area.
A split trough will approach the area on Thanksgiving day, leading
to a major change from the mild and dry weather that has dominated
November so far. The longwave trough will remain near the Hudson Bay
for the upcoming several days, while several shortwave troughs
rotate around. On Thursday, two shortwaves will play a role in our
local weather. The first will be a wave closer to the core of the
longwave trough diving south over the Canadian Prairie. This
helps draw the surface high pressure forming on the upstream flank
of the longwave trough southward into the US Northern Plains.
Expect winds to turn easterly through the day Thursday as surface
pressure builds in east of the mountains. The initial cold front
will be well ahead of the precipitation with this event, with much
colder temperatures Thursday and increasing clouds as moisture
builds in from north to south. The other shortwave will dive down
out of British Columbia into the interior northwest, and
eventually close off near southern Idaho or northern Utah. This
will be mostly an upper level low vertically stacked above roughly
700-mb. The 700-mb low will initiate largely southerly or
easterly 700-mb winds over much of the CWA on Thanksgiving Day,
producing steady isentropic lift and positive theta-e advection.
Expect gradual moistening of the column as through the day
Thursday, with saturation being reached from north to south. Once
this happens snow showers will start to fill in, starting during
the morning hours for the northern areas. There is still a little
bit of uncertainty in start time, which will of course have
important implications for Thanksgiving day travel. On the early
end, snow may start by the early afternoon for the I-80 corridor,
while the later end brings it in during the late evening hours.
There is high confidence in snowfall Thursday night and into Friday
for much of the area. Lift will be driven primarily by isentropic
lift on the east side of the 700-mb low along with low-level upslope
easterlies across the area. While southerly flow will dominate the
lower to middle free-troposphere, the pressure gradient on an
isentropic surface will be fairly modest. Thus, expect steady weak
to moderate isentropic lift. This doesn't look like it will produce
very heavy snowfall rates, but rather an extended period of light to
moderate snow. The strong surface high over the northern Plains will
produce an impressive reverse gradients across the area. Expect
breezy conditions for the high plains Thursday afternoon through
Friday, but stronger winds are possible in the gap areas, just with
winds the opposite direction. Gusts of 40 to 50 MPH are possible
over the southern Laramie range, the Laramie Valley, and westward
into northern Carbon county as a result of the strong pressure
gradient. Easterly winds are downslope for the Laramie Valley, so
did cut down totals below the NBM, but it could need to be reduced
even further. Elsewhere, global model guidance is starting to come
into better agreement, though the ECMWF ensemble is still
considerably wetter than the GEFS. The ECMWF ensemble has
probabilities of 0.5" QPF or more of 70% or greater for the majority
of the current watch area. 50% or greater probabilities are present
for all east of the Laramie range but the corridor from Pine Bluffs
to Sidney. GEFS probabilities are much lower, with 50% or greater
probabilities confined to Platte, Converse, Niobrara, and Sioux
counties. The main cause of this discrepancy appear to be a subtle
difference in the position of the upper level low, with the wetter
members having the low just a tad further east. With persistent
easterly low-level flow, had the confidence to expand the Winter
Storm Watch to the Southern Laramie Range and foothills with this
update. Further north, expanded to northern Sioux County including
the Pine Ridge where both major ensemble systems have good
probabilities for substantial QPF. Winds go southeasterly late in
the event, which may benefit the south sides of the Cheyenne and
Pine Ridges, while reducing totals to the north of each terrain
feature. However, winds during the core of the event Thursday
night are fairly close to due east. Forecast soundings show the
overrunning flow leading to a fairly deep warm nose within the
dendritic growth zone. Thus, we could be looking at a fairly high
ratio snow helping to boost totals. Forecasts for Cheyenne
continue to hover just below criteria for a watch. Didn't have the
confidence to expand to the city with the GEFS members largely
under warning criteria for now.
Since the lift will be largely driven by a closed low, this system
will be rather slow to exit. Isentropic lift weakens late Friday as
the 700-mb flow becomes more westerly along the shortwave trough
axis, but moisture and clouds may stick around through early
Saturday along with some light lingering snow showers. Additional
accumulations after sundown Friday look to be very light. Cold
temperatures will remain firmly entrenched through Saturday even
after the sun starts to break through. Highs some 20 to 30F colder
than normal can be expected Friday and Saturday with overnight lows
mostly in the teens and single digits. A slow warming trend begins
Sunday, but below normal temperatures are favored with a dry
northwest flow pattern through the end of the forecast period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday night)
Issued at 420 PM MST Tue Nov 21 2023
VFR conditions are expected to prevail across all terminals through
the valid TAF period. Winds will continue to be light at less than
10 knots across the terminals through overnight hours. Winds will
increase slightly and shift toward the west to northwest by 18z.
Winds could occasionally gust up to 30 knots.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Thursday morning through Friday evening
for WYZ101-102-106>108-116-117.
High Wind Warning from 11 PM this evening to 11 AM MST Wednesday
for WYZ106.
NE...Winter Storm Watch from Thursday morning through Friday evening
for NEZ095.
&&
SHORT TERM...MAC
LONG TERM...MN
AVIATION...AWHazardous weather outlook, Nov 21, 2:58 PM MST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
258 PM MST Tue Nov 21 2023
NEZ002-003-019>021-054-055-096-WYZ103>105-109>115-118-119-222200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Southern Sioux County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
258 PM MST Tue Nov 21 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Elevated wind gusts of 30-45mph are possible on Wednesday for
areas of the forecast region ahead of an approaching cold front.
Accumulating snowfall is expected on Thursday night and Friday
after a strong cold front moves through the region. Minor to
moderate impacts are anticipated to those planning on traveling.
.Spotter information statement...
Spotter activation will not be needed.
NEZ095-WYZ101-102-106>108-116-117-222200-
Northern Sioux County-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-
258 PM MST Tue Nov 21 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong wind gusts are expected for the Central and North Laramie
Range on Wednesday morning and afternoon. Wind gusts in excess of
50mph are expected. See the latest High Wind Watch Statement for
further details.
A strong cold front will sweep through the area on Thursday.
Accumulating snowfall is expected behind this cold front. Moderate
travel impacts are possible where heavy snow occurs from Thursday
night to Friday afternoon. See the latest Winter Storm Watch
Statement for further details.
Bitter, cold temperatures are expected Friday night and Saturday
morning. Impacts to the agricultural community are possible as
morning low temperatures in the single digits, with wind chill
readings near or below zero can be expected.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 22, 12:36 AM MST to 6:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT weather sensor at Bordeaux, 9 miles south of Wheatland reported these wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Maine, November 22, 202310 events
- Winter Weather in Alaska, November 22 to 24, 20237 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 22, 202350 kt wind · 6 events
- Heavy Snow in Idaho, November 22 to 24, 2023$2,000 · 4 events
- Winter Weather in Montana, November 22, 20233 events
- Coastal Flood in New Jersey, November 22, 20232 events
- Winter Storm in Montana, November 22 to 24, 20232 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, November 22, 20231 event
- Dense Fog in California, November 22, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143434.